|Is this an ERROR?
Sep 30, 2005
My partner was diagnosed HIV positive about 2 years ago with CD4 of 215 and VL 15,000. He started out on Trizivir and Sustiva and immediately became undetectable. Earlier this year he switched from Trizivir/Sustiva to Trizivir/Viramune due to CNS side effects from Sustiva. His CD4's have always been in the 300-350 range. During his most recent visit we received some startling news, his CD4 count was 515 but his VL now 34,000 copies. Again, please keep in mind that he had CD4 350 and VL undetectable on his last visit just 3 months ago.
He has 100% adherance with respect to taking his meds. He eats healthy and goes to the gym every day.
The doctor ordered another blood test today and will have results back in 2 weeks. I don't think she ordered a resistance test since she also believed this was probably a mistake.
Is it possible for resistance to build so quickly (undetec to 34,000 in 3 months)?
Why would his CD4 rise to a level much higher than his previous levels (300-350) with and increased VL?
I thought the higher the VL the lower the CD4. What are the chances of this being an error?
Lastly, are there many regimen alternatives for situations like this?
I'm sorry for so many questions but we I thought we really understood the basics of HIV, at least ("HIV 101)...i.e. takes your meds every day as directed without missing a single dose and if you become undetectable, keep doing what you're doing and you'll remain that way.
This really through us for a loop.
Response from Dr. Sherer
Yes, its possible that, in the event of virologic failure for 3 months on an NNRTI-based regimen, the viral load could be as high as 34,000. As you and your doctor suspect, there are also reasons to think that this might be a lab error, a switched specimen, etc, and the first thing to do (as your doctor is doing) is to repeat the test.
In the largest clinical trial - the 2NN study - NVP was as effective as EFV. The EFV advantage from that trial was due to a lower risk of hepatitis. However, 5-15% of patients are unable to tolerate the CDS side effects, as in your partner's case. The switch to NVP is the appropriate action in such a setting.
So you should just hold on and await this next test, and don't despair in any event. There are still options, whichever way this turns out. You and your partner should also appreciate that in spite of our improved knowledge of HIV management, we are unable to offer gaurantees on clinical outcomes. All HIV physicians have experience with patients who are reliable and have taken all doses of ART as prescribed, only to develop virologic failure and resistance rapidly. Fortunately, most people who are able to adhere to ART completley have the expected benefits of viral loads below detetction and rising CD4 cell counts.
Please talk to your doctor about this answer when you get your next values and make your next plans.
viral load up again
- Blood In Semen After Sucking Penis Worried I Have HIV
- Hairy Tongue After Anal Sex Bottom Worried I Have HIV
- Hairy Tongue After Masturbation Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Penis Discharge After Vaginal Sex Condom Broke Worried I Have HIV
- White Bumps On Penis After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.